May-June '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Acitretin Didn’t Work — Could CRTs be Causing P?
from MS

Hi Ed:   I'm spending my weekends reading your archives, only to find that I'm still a baby among the long term flakers. I have had P for almost 7 years. I was around 17 years old when I developed signs. I have to say that I am heartfelt knowing there are so many others around the world who suffer the same difficulties and problems I have. 

My wide-awake nightmare began around mid-1996. I P developed from stress as I was going through a tough time. I sometimes feel P has stolen a part of my life I'll never get back and it has denied me the rest of a normal life.

I've tried Dovonex and been on Coal Tar treatment for many years. Methotrexate lasted about  two years. When I was asked to stop taking MTX by my doctor because it wasn't working, a month later, my P erupted. I got P where I never had it before.  Could cancer have been a better option than this misery?  At least cancer comes to an end — one way or another.  I feel as if I’ve lost it sometimes and wonder if I can take anymore.

Within the last year, my doctor has prescribed Neotigason (Acitretin). The side-effects were more painful then the P itself. It was the most unbearable time of my life. I have read that people have died from Neotigason due to complications. Although It didn't deter me from starting a Neotigason regimen, it did deter me later.  I experienced much hair loss and dry lips which cracked and burned tremendously. Six Months after starting Neotigason I was constantly applying lip balm or moisturizer to my lips.

An unknown "side-effect" of Neotigason is that the dark sections of my eyes (pupil) shrunk somewhat in size (which is not mentioned in the product description that was supplied in the "Neotigason" box) so I stopped taking Neotigason without my doctor’s knowledge. I believe the patient is her own doctor and knows when things have gone too far.

By that time, I had almost completed my second box of Neotigason (100 capsules) and was convinced it was another useless drug not to take since it was doing more harm than good.  My eyes have returned to normal, for which I'm glad, because people were beginning to notice the bizarre weird look in my eyes.

Now I’ve been on UV for over a year. I'm almost P-free.  I’ve got lesions left my head and some small areas on my body.  (When I say P-free, I know it’s not permanent, that it’s just hiding there waiting to come back.)

My UV treatment varies from week to week because I tend to burn on my face depending on how close I stand to the light tubes. I can never get the correct distance of where to stand because the light dosage varies week in week out. I burn 6 hours after treatment.

I've also tried a Food Elimination Diet which doesn't work and many other things way too crazy, insane and dangerous to mention. The Winter and Summer itch is all the same to me. I haven't noticed the severity of itching between the seasons. I have no family history of this disease so I must be alone in having the perfect cocktail of genes for P.

Most of the time I spend thinking what I could do about my P and have come up with a theory about where it may come from. Some say it's environmental factors but others say it's a combination of many things that cause the triggers.

I know that human beings were not designed to spend their lives in front of PC's (all day) or TV sets like myself. So could this be the cause? Could the PC/TV be emitting something from the screen that is causing my P? (Does this sound too ridiculous/silly?) I've thought about this long and hard but haven't pin pointed where on earth my lifestyle could be influencing my P.

My doctor suggested that I try to go somewhere where I won't be using a computer or be able to watch TV for over a month, just to see if any improvement occurs. I've never had the time to try it, yet. Maybe someone could try it. Doesn't seem like a bad idea, couldn't hurt and won't cost a cent. I'll give it a try "WHEN" or "IF" I have the time.

Thanks for listening and lifting the weight of my chest... I hope other flakers can find some comfort in this world.  -MS.

*****

Ed’s Response:  Both computer monitors and televisions are cathode ray tubes (CRTs) which have long been suspected of having health consequences for people who are ‘over-exposed.’  I don’t believe anybody has been able to build a very convincing scientific case for this, though.  I remember purchasing a “safety screen” for my first computer monitor, which had a monochrome “green” display.  Eventually the scare subsided and when I replaced that system (mid 1980s) the “safety screen” never got replaced.

When I was a boy during the early days of TV (mid 50s) we were told never to sit within six feet of the screen (which was probably less than 19” diagonal) and never to watch the black and white picture without having another light on somewhere in the room, preferably 180 degrees off access from one’s line-of-sight to the TV.  I think my sister and I might have earned our eyeglasses by squinting at our TV from our safe distance across the room, and trying to see through the glare on the screen caused by the lamp always on in an opposing corner of the room.   (Aside:  In those days, when you turned a black and white television off, the picture shrank in on itself, becoming an intense white dot in the middle of the screen until this, too, faded.  All of us were afraid of that final intense white dot in the middle of the screen.  It focused all the ‘bad stuff’ emanating from the TV tube into our eyes and we were afraid we’d go blind if we stared at it until it faded away.)

All of this, by the way, contributed to the tale I concocted on an airplane flight one day and which is recorded here as Intrigue at 30,000 Feet.

Anyway, your email dealt with a lot more than the possibility of CRT exposure being a P trigger.  My final word on that:  I hope you will let us know if/when you have a chance to UNexpose yourself for a whole month, what impact it has on your P.  (Though I don’t know what I’d do if you reported significant improvement when you stayed away from TVs and computers.  Perhaps this is why I keep my Selectric Typewriter working and plugged in.)

You said the emails in the archives here made you feel like “a baby among the long-term flakers.”  Well, given your life with our disease so far, I think you’ve grown beyond that stage by a considerable margin.  You have certainly earned the right to get a little depressed now and again! 

Your experiences with Neotigason echo what many have gone through.  In the U.S. this drug — acitretin — is sold as Soriatane.  Soriatane replaced an earlier version called Tegison which, in addition to side effects similar to some of those you experienced, had the nasty habit of preventing women from having babies for years and years after they’d taken the drug.

Acitretin is the one common P systemic medication I have not tried.  I’ve gone my rounds with methotrexate and cyclosporine — and may be back to either or both of these in the future — or I may yet try Soriatane.  (As I write this I’m giving the new biologic, Enbrel, a chance.)

What happened to your pupils is a new one for me.  However, elsewhere in this month’s mail is an email from Dan M. (Long-term Consequences of Soriatane for PRP Victim[0503s.htm]) in which he reports extensive damage to his corneas associated with long-term use of Soriatane. There are many eye maladies listed as “adverse reactions” in the Soriatane warning; however, most of their compound names are Latin and meaningless to me unless I specifically look them all up.  As I’ve not done that, I don’t know if one of them is a veiled pseudonym for “shrinking pupils.”  You maybe have done all the looking up in the case of Neotigason.

Your inconsequential experience with a food elimination diet is also something you’ve tried that I haven’t.  I’m not surprised that it didn’t do much for you, but I applaud your willingness to give it a try.

I would say, MS, that you’re as much a veteran of the P wars as any of the rest of us.  I hope that means we’ll hear more from you.  -Ed

This Month's Mail | Archives

www.flakehq.com